The magic hour: when to stop drinking coffee
It can be hard to keep up with all the information that’s out there regarding caffeine. Is it bad for us or not? How much is too much? And how, exactly, does caffeine interfere with sleep?
In terms of how much caffeine you should have, the general consensus is that up to 500 milligrams per day—or roughly the equivalent of four eight-ounce cups of brewed coffee—is safe for adults. Children, on the other hand, should have no more than 100 milligrams of caffeine a day.
Drinking more than the recommended amount of caffeine per day can cause adverse side effects, many of which interfere with proper sleep cycles. Some of these include insomnia, restlessness, fast heartbeat, and muscle tremors, among others.
Keep in mind that people react differently to caffeine, because some are more sensitive to the chemical than others. Additionally, outside factors like age, medication use, and health conditions can also cause differences in reactions. If you notice any negative consequences from caffeine—even if you’ve been sticking within the recommended range—reduce or completely cut out your caffeine intake.
When it comes to sleep, caffeine has the power to interfere with regular sleep patterns, as well as help hide existing sleep deprivation, which can, in turn, lead to issues like insufficient sleep disorder. To avoid caffeine-related sleep problems, stop intake of the substance—whether through coffee, soda, chocolate, or any other form—for at least four to six hours before going to sleep. Doing so is one step toward creating good sleep hygiene habits. And remember: caffeine can stay in your system for up to 12 hours, so if you’re a person who is highly susceptible to caffeine-related side effects, it’s best to avoid having caffeine any time after lunch.
While cutting back on caffeine may seem like a drastic measure, it doesn’t have to be. Try gradually cutting back. Drink one fewer cup of coffee per day, or try smaller cups or switch to decaf. Remember, any abrupt change in caffeine intake could cause withdrawal symptoms like headaches, fatigue, and nervousness. These should be mild, however, and tend to resolve within 10 days.